Parkinsonism at a nursing facility

Parkinsonism at a nursing facility

Trevisol-Bittencourt PC 1,2,3, Pioner LM 1 , Tomaselli PJ 1, Collares CF 4, Bittencourt FS 2, Tournier MB 1 , Nahoum RG 1
1 Federal University of Santa Catarina, Florianópolis/SC, Brazil
2 Hospital Santa Teresa, São Pedro de Alcântara/SC, Brazil
3 Epilepsy Centre of Santa Catarina, São Pedro de Alcântara/SC, Brazil
4 Intoxication Control Center of the Sao Paulo City Hospital, Brazil
www.neurologia.ufsc.br
Picture from Philippus Aureolus Theophrastus Bombastus  von  Hohenheim

 

Backgrounds: Parkinsonism (PK) is the commonest non-vascular neurological disorder among elderly people. Its diagnosis is established in a clinical basis, and there is no necessity for complementary investigation. PK is defined as a combination of two or more of the following cardinal features: tremor, muscle rigidity, bradykinesia and postural instability. The main cause of PK worldwide is idiopathic Parkinson’s Disease (IPD). However, secondary PK drug-induced (DIP) has becoming a quite common condition nowadays. Medical prescription is the major cause or contributing factor and numerous risk factors for DIP have been identified or suggested. Treatment of DIP first involves the withdraw or reducing the dose of the offending drug or switching to a drug unable to cause these symptoms. If they persist, pharmacological treatment is indicated. DIP can be efficiency treated with anticholinergics or amantadine or levodopa. Although the prevalence of PK increases with age and twice as common in women than men, data about this group is limited in Brazil.

 

Methods: A transversal study of persons living at private nursing home in southern Brazil. We found 47 individuals more than 60 years old, both sex. The data were obtained by clinical history and neurological examination, in addition with analysis of their medical records. The diagnosis was established by neurologists, according to the United Kingdom Parkinson’s Disease Society Brain Bank Criteria. All the participants in the study gave informed consent. Information about medical healthcare and medicine usage over the previous year were obtained during a standard interview with the patient and their relatives by using questionnaires. Information was specifically sought about the usage of drugs, legal or not, in the past. Anticholinergic medication was used in those suspects to suffering from DIP in order  to confirm the diagnosis.

 

Results: The study included 47 persons living at a nursing home, most were female 31. The mean age was 73,2 ± 12,1 years at the time of examination (Table 1). In nine (19,15%) individuals unequivocal symptoms of PK were found,  all   of   them  were  female. IPD  was  confirmed  in  4 persons, 5 had DIP as the major possibility (Table 2). The related drugs were neuroleptics (haloperidol and levomepromazine) and calcium channel blockers (cinarizine and flunarizine). DIP was affecting 10,64% of the sample.

Conclusions: A very large number of drugs may induce parkinsonism, however to assess the clinical relevance and public health impact of parkinsonism induced by different drugs, both absolute and relative risk estimates are needed, as well as the number of patients exposed to drugs that can justify the clinical manifestations. Despite of obvious methodological limitations of our study, the frequency of DIP found in our sample (19,15%) was very much higher than expected in the general population (smaller than 1%). Since its first description in the literature in 1954, DIP has been reported in association with a vast number of drugs, legal or not. The main reason for this exaggerated DIP prevalence was the misuse of  drugs to treat minor symptoms, behavioral or not, usually showed by these peculiar persons. Considering the current massive marketing of “revolutionary medications”, Philippus Aureolus Theophrastus Bombastus  von  Hohenheim (1493-1541) legacy should be reminded by all professors committed to a more sensible medical teaching and practice…”all substances are poisonous; and  there is no exception. It is the right dosage that help us  to  distinguish between  the poison to remedy”. Finally, we would like to suggest a new approach for doctors to those  minor symptoms usually showed by the elderly people, does not matter if they are behavioral or not: stop to prescribe medicine. Just because one reason,  solidarity and kindness are more effective and there is no side effect related to them.

 

References:

§ Stephen JP, Williamson J. Drug-induced parkinsonism in the elderly. Lancet, 2: 1082-3, 1984.

§ Chouza C, Caamano JL, Aljanati R, Scaramelli A, Medina O, Romero S. Parkinsonism, tardive dyskinesia, akathisia and depression induced by flunarizine. Lancet, 2:853-4, 1986.

§ Laporte JR, Capela D. Useless drugs are not placebos: lessons from flunarizine and cinnarizine. Lancet 2:853-4,1986.

§ De Mello-Souza SE, Ragazzo PC. Neurologic side effects of flunarizine. Neurology 1989; 39 (Suppl 1): 390.

§ Micheli F, Pardal MF, Gatto M, Torres M, Paradiso G, Parera IC, Giannaula R. Flunarizine and cinnarizine-induced extrapyramidal reactions. Neurology 37:881-4, 1987.

§ Pardal MF, Pardal JF, Micheli F. Aggravation of Parkinson’s disease by cinnarizine. J Neurol Neurosurg Psychatr, 52:158-9,1988.

§ Trevisol-Bittencourt PC. Flunarizina induzindo parkinsonismo. Arquivos Catarinenses de Medicina 19(1): 81-4, 1990.

§ Teive HAG, Troiano AR, Germiniani FMB, Werneck LC. Flunarizine and cinnarizine-induced Parkinsonism: a historical and clinical analysis. Parkinsonism and related disorders 10: 243-5, 2004.

§ Schillevoort AB, Herings RMC., Roos RAC, Jansen PAF, Leufkens HGM. Risk of extrapyramidal syndromes with haloperidol, risperidone or lanzapine Annals of Pharmacotherapy, 2001. 35(12): 1517-22.

§ Schillevoort AB, Roos RAC, Jansen PAF, Herings RMC, Leufkens HGM. Drug-induced extrapyramidal syndromes. Epidemiology of drug-induced parkinsonism –a literature study. Thesis Utrecht University; Cologne, 9-30; 2002.

Endereço para correspondência:
Dr.Paulo César Trevisol Bittencourt
Neurologia/Departamento de Clínica Médica/UFSC
88040-970 – Florianópolis/Santa Catarina/Brasil
pcb@neurologia.ufsc.br
www.neurologia.ufsc.br